Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Morristown, TN

February 29, 2012Lee County, Scott County, Virginia; Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 29, 2012, 11:39 PM EST for Lee County, Scott County, Virginia; Hawkins County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2012, 11:39 PM EST (04:39 UTC)
Expired
Mar 1, 2012, 12:15 AM EST
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hawkins County, TN, Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS54 KMRX 010439
SVRMRX
TNC073-VAC105-169-010515-
/O.NEW.KMRX.SV.W.0026.120301T0439Z-120301T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 PM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EAST TENNESSEE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1215 AM EST

* AT 1135 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHEAST OF PENNINGTON GAP...OR 9 MILES EAST OF JONESVILLE...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JASPER...DUFFIELD...OKOLONA...CLINCHPORT AND MOUNT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3676 8258 3652 8264 3666 8303 3678 8294
TIME...MOT...LOC 0439Z 280DEG 35KT 3670 8291

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 9:11 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 29, 9:11 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
911 PM EST WED FEB 29 2012

.DISCUSSION...
SEVERE WEATHER THREAT HAS ENDED ACROSS THE AREA. A LINE OF SHOWERS
OVER MIDDLE TN AND E KY MARKS THE POSITION OF A COLD FRONT. WITH
VERY DRY MIDLEVEL AIR ABOVE AN INVERSION SEEN IN UPSTREAM
SOUNDINGS...DO NOT EXPECT MUCH INTENSIFICATION OF THIS LINE...AND
ACTIVITY SHOULD REMAIN SCATTERED AND SHALLOW. THE UPDATE LOWERED
POPS INTO THE CHANCE RANGE OVERNIGHT AND ADJUSTED TEMPS AND SKY
GRIDS BASED ON LATEST OBSERVED TRENDS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Feb 29, 9:16 AM EST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.

A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.

THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.

LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.

THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.

TG

In the hours before

Local storm report, Feb 29, 10:38 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1038 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     4 W GREENBACK           35.65N 84.25W
02/29/2012                   LOUDON             TN   911 CALL CENTER

            FUNNEL CLOUD REPORTED NEAR CHILHOWEE LAKE.

&&

KGUILLET
Special weather statement, Feb 29, 10:54 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1054 PM EST WED FEB 29 2012

VAZ002-010430-
WISE VA-
1054 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON AND WISE COUNTIES
UNTIL 1130 PM EST...

AT 1049 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF CUMBERLAND...OR 7 MILES WEST
OF WHITESBURG...MOVING EAST AT 55 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
PARDEE AROUND 1100 PM EST.
POUND AROUND 1110 PM EST.
WISE AROUND 1115 PM EST.
COEBURN AROUND 1120 PM EST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Special weather statement, Feb 29, 10:57 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EST WED FEB 29 2012

TNZ015-VAZ001-010445-
HANCOCK TN-LEE VA-
1057 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND HANCOCK COUNTIES UNTIL
1145 PM EST...

AT 1054 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BLACKMONT...OR 11 MILES EAST OF
PINEVILLE...MOVING EAST AT 40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
EWING AROUND 1105 PM EST.
ROSE HILL AROUND 1115 PM EST.
JONESVILLE AROUND 1125 PM EST.
PENNINGTON GAP AROUND 1130 PM EST.
KYLES FORD AROUND 1135 PM EST.
PATTONSVILLE AROUND 1140 PM EST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Local storm report, Feb 29, 11:16 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1116 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             15 SW JELLICO           36.42N 84.32W
02/29/2012  E0.50 INCH       CAMPBELL           TN   PUBLIC

            PEA TO MARBLE SIZE HAIL.

&&

KGUILLET
Special weather statement, Feb 29, 11:23 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1123 PM EST WED FEB 29 2012

TNZ012-013-010515-
CAMPBELL TN-SCOTT TN-
1123 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL
1215 AM EST...

AT 1117 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HUNTSVILLE...OR 7 MILES
SOUTHEAST OF ONEIDA...MOVING EAST AT 45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE...
JACKSBORO...ROYAL BLUE...ELK VALLEY...CARYVILLE...DISNEY AND
FINCASTLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Feb 29, 11:33 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1133 PM EST WED FEB 29 2012

TNZ015-016-VAZ001-005-010515-
HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-
1133 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT...HAWKINS AND HANCOCK
COUNTIES UNTIL 1215 AM EST...

AT 1131 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PENNINGTON GAP...OR NEAR JONESVILLE...
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
PATTONSVILLE AROUND 1140 PM EST.
DUFFIELD AND JASPER AROUND 1150 PM EST.
CLINCHPORT AND OKOLONA AROUND MIDNIGHT EST.
CHURCH HILL AROUND 1205 AM EST.
MOUNT CARMEL AND FORT BLACKMORE AROUND 1210 AM EST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 7:08 PM ESTSevere Thunderstorm WarningMRXRussell30 min
Feb 29, 11:50 PM ESTTornado WarningMRXScott25 min
Mar 1, 12:12 AM ESTTornado WarningMRXScott, Washington, City of Bristol33 min
Mar 1, 1:16 AM ESTAreal Flood AdvisoryMRXScott, Washington, City of Bristol119 min
Feb 29, 7:20 PM ESTTornado WarningMRXBlount, Loudon, Monroe, Sevier40 min
Feb 29, 7:58 PM ESTSevere Thunderstorm WarningMRXBlount, Cocke, Sevier17 min
Feb 29, 10:46 PM ESTSevere Thunderstorm WarningMRXCampbell, Scott29 min
Feb 29, 11:02 PM ESTTornado WarningMRXCampbell, Claiborne, Scott, Union43 min
Mar 1, 2:44 AM ESTSevere Thunderstorm WarningMRXCocke, Sevier31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.